Virginia, 2019Flash Flooding in Virginia, August 7, 2019
August 7, 2019 · NWS AKQ · 6 events in 2 counties and zones
Scattered thunderstorms in advance of a cold front produced heavy rain which caused flash flooding across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms in advance of a cold front produced heavy rain which caused flash flooding across portions of southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 7, 3:08 PM EST, 59 minutes earlier.
Area forecast discussion, Aug 7, 3:08 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
408 PM EDT Wed Aug 7 2019
.SYNOPSIS...
A trough of low pressure will cross the area tonight. A
weakening cold front will move into the area on Friday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 405 PM EDT Wednesday...
Update...
SVR watch has been cancelled for areas W of I 95 as stms moving
to the E. Another tier of counties to the E (including the I 95
corridor) will likely be removed by 21Z/07.
Previous discussion...
SCT tstms will continue through early this evening w/ SVR watch
until 00Z/08 (though the best instability will be shifting E w/
time). Primary threats damaging wind gusts/locally heavy
rain/frequent lightning. Convection wanes late this
evening/overnight as trough aloft exits. OTW...VRB clouds-
partly cloudy. Patchy FG possible late. Lows in the m-u60s W to
the l-m70s at the coast.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
As of 235 PM EDT Wednesday...
Just like Tue...another lull in convection is generally
expected Thu in subsidence behind the departing S/W trough.
Partly to mostly sunny and more comfortable Thu w/ highs around
90F...except mid to upper 80s at the beaches. Day should remain
dry...though will not rule out ISOLD convection w/ seabreeze
over far SE VA and/or NE NC.
The next in the series of disturbances aloft to approach from
the W-NW Fri...w/ a sfc cold front reaching the FA late in the
day (potentially accompanied by ISOLD/SCT tstms). OTW...partly
sunny w/ highs in the u80s-l90s. Will have PoPs to 20-25% in the
afternoon/evening.
Sfc hi pres builds overhead...bringing a dry and pleasant
summer day across the area Sat. Highs in the m-u80s with lower
dew points making for a more comfortable day across the local
area.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 155 PM EDT Wednesday...
The extended forecast period will generally have a broad trough
over ern Canada and over the ern CONUS seaboard w/ a strong
ridge slowly shifting E across the srn Rockies to the srn
Plains. out W remaining INVOF the srn Rockies. A persistent/broad
NW flow aloft will remain in place over the mid-Atlantic region
potentially leading to low confidence w/ timing of systems
across the local area through mid next week. Blended guidance
shows a return of SSE flow by late Sun into Mon which may
result in more clouds and a slight increase in PoPs. A cold
front is forecast to approach by late Tue into Wed.
Lows Sat night in the l-m60s inland...u60s-around 70F at the
coast. Highs Sun in the m80s at the coast to the u80s-around 90F
inland. Lows Sun night in the m-u60s...except around 70F at the
coast. Highs Mon from the m80s at the coast to the u80s-l90s
elsewhere. Lows Mon night in the u60s-l70s...except m70s in the
urban areas of Hampton Roads. Highs Tue and Wed mainly in the
u80s-l90s.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 135 PM EDT Wednesday...
Generally VFR conditions expected through the 18Z TAF forecast
period. However...SCT-numerous tstms will continue to develop
through early this evening. Short-lived IFR-MVFR (mainly for
VSBY) in tstms with gusts to or greater than 40 mph possible.
OTW...SCT-BKN CU. Expect threat to wane between after 00Z/08.
Patchy fog possible late tonight...mainly WNW of RIC. Mainly
VFR/dry behind the front on Thu with another round of diurnal
convection expected Fri (afternoon/evening). VFR conditions
persist through much of the upcoming weekend as sfc high
pressure builds over the region.
&&
.MARINE...
As of 345 PM EDT Wednesday...
Late this aftn, southerly winds of mainly 10-20 kt were
occurring across the marine area, in advance of a trough of low
pressure/weak cold front. Waves were 1-3 ft, and seas were 3-4
ft. Sctd tstms will move across the waters late this aftn into
this evening, possibly producing wind gusts of 34 kt or higher
and locally higher waves/seas.
The weak front will wash out over the local area late tonight
into early Thu, allowing winds to become generally westerly
5-10 kt, with waves decreasing to 1-2 ft while seas remain in
the 2-3 ft range S to 3-4 ft N. Another stronger cold front will
drop across the area Fri evening/Fri night, with winds shifting
to the north around 10 kt. North winds becoming NE during Sat,
then E or SE on Sun, as high pressure builds north of the region
then offshore.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...MAM
NEAR TERM...ALB
SHORT TERM...ALB/MAM
LONG TERM...ALB
AVIATION...ALB
MARINE...TMG
Hazardous weather outlook, Aug 7, 1:50 PM EST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
250 PM EDT Wed Aug 7 2019
MDZ021>024-NCZ012>014-030-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-081900-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Bertie-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
250 PM EDT Wed Aug 7 2019
...SEVERE THUNDERSTORM WATCH 560 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
There is a slight risk of severe thunderstorms after 2 pm this
afternoon into this evening. Primary threats will be damaging
winds...locally heavy rain...and frequent lightning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ099-100-081900-
Maryland Beaches-Accomack-Northampton-
250 PM EDT Wed Aug 7 2019
...SEVERE THUNDERSTORM WATCH 560 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Severe Thunderstorm Watch.
Scattered thunderstorms are expected across the outlook area after
4 pm this afternoon into this evening. Some of the storms may
produce strong gusty winds...frequent lightning...and locally heavy
downpours.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ015>017-031-032-102-VAZ098-081900-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Eastern Currituck-Virginia Beach-
250 PM EDT Wed Aug 7 2019
...SEVERE THUNDERSTORM WATCH 560 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Scattered thunderstorms are expected across the outlook area after 4
pm this afternoon into this evening. Some of the storms may produce
strong gusty winds...frequent lightning...and locally heavy
downpours.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Aug 7, 3:33 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
433 PM EDT WED AUG 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND GST WARDS CORNER 36.92N 76.27W
08/07/2019 M51 MPH CITY OF NORFOLK VA AWOS
AWOS STATION KNGU NORFOLK NAS CHAM.
&&
JOLocal storm report, Aug 7, 3:36 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
436 PM EDT WED AUG 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM MARINE TSTM WIND 2 SSE RALEIGH TERRACE 36.98N 76.36W
08/07/2019 M43 MPH ANZ638 VA MESONET
MESONET STATION XHMP HAMPTON FLATS.
&&
JOLocal storm report, Aug 7, 3:37 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
437 PM EDT WED AUG 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM MARINE TSTM WIND 4 NE BAYSIDE 36.92N 76.08W
08/07/2019 E54 MPH ANZ634 VA MESONET
LYNNHAVEN LIGHT.
&&
JOLocal storm report, Aug 7, 3:44 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
444 PM EDT WED AUG 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM MARINE TSTM WIND 4 SSW SILVER BEACH 37.44N 75.99W
08/07/2019 E51 MPH ANZ631 VA MESONET
SILVER BEACH.
&&
JOLocal storm report, Aug 7, 3:47 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
447 PM EDT WED AUG 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM MARINE TSTM WIND 5 S NEW POINT COMFORT 37.23N 76.28W
08/07/2019 M49 MPH ANZ632 VA MESONET
YORK SPIT.
&&
JOLocal storm report, Aug 7, 4:06 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
506 PM EDT WED AUG 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 1 SE OCEAN VIEW 36.94N 76.24W
08/07/2019 E1.00 INCH CITY OF NORFOLK VA PUBLIC
&&
JOFlash Flood, Norfolk (C)
- When
- August 7, 4:07 PM EST to 6:45 PM EST
- Where
- Norfolk (C) County, 2.74 mi ESE of (Ngu)nas Norfolk to 2.92 mi SE of (Ngu)nas Norfolk
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 36.910, -76.238
Flash flooding was reported along Chesapeake Boulevard, Johnstons Road, and Auburn Drive.
Flash Flood, Norfolk (C)
- When
- August 7, 4:18 PM EST to 6:45 PM EST
- Where
- Norfolk (C) County, 1.11 mi W of Norfolk to 1.16 mi W of Norfolk
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 36.870, -76.290
Flash flooding was reported at the intersection of 26th and 27th Streets, and Granby Street and Colonial Avenue.
Flash Flood, Norfolk (C)
- When
- August 7, 4:23 PM EST to 6:45 PM EST
- Where
- Norfolk (C) County, 1.77 mi SW of Norfolk to 1.83 mi SW of Norfolk
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.850, -76.290
Significant flash flooding was reported outside of WTKR studio. Also, portions of Boush Street were impassible.
Flash Flood, Norfolk (C)
- When
- August 7, 4:25 PM EST to 6:45 PM EST
- Where
- Norfolk (C) County, 1.49 mi SSE of (Ngu)nas Norfolk to 1.73 mi S of (Ngu)nas Norfolk
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.910, -76.270
Oxford Street and Newport Avenue were impassible due to high water.
Flash Flood, Chesapeake (C)
- When
- August 7, 4:33 PM EST to 6:45 PM EST
- Where
- Chesapeake (C) County, 0.89 mi NW of Crestwood to 1.33 mi N of Crestwood
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.780, -76.290
Roadway was impassible due to high water.
Flash Flood, Norfolk (C)
- When
- August 7, 4:45 PM EST to 6:45 PM EST
- Where
- Norfolk (C) County, 0.72 mi SE of Ocean View to 1.8 mi SSE of Ocean View
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.942, -76.242
Flash flooding of streets was reported around Ocean View.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 7 to 8, 20195 deaths · 5 events
- Damaging Winds in Nebraska, August 7, 20191 death · 76 kt wind · 21 events
- Heat in Texas, August 7 to 14, 201913 injured · 46 events
- Flash Flooding and Flooding in Kansas, August 7 to 8, 2019$343,000 · 0.88 in hail · 19 events
- Tornado and Flash Flood in Wisconsin, August 7, 2019$54,000 · EF0 · 31 events
- Tornado and Damaging Winds in New Jersey, August 7, 2019$136,000 · EF0 · 4 events
- Flash Flood and Flood in Arizona, August 7 to 8, 2019$81,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Virginia, August 7, 2019$31,000 · 1 in hail · 21 events
- Damaging Winds in New York, August 7, 2019$55,000 · 50 kt wind · 6 events
- Flash Flooding and Flooding in Connecticut, August 7, 2019$35,000 · 12 events
- Hail and Damaging Winds in New York, August 7, 20191 in hail · 38 events
- Tornadoes and Hail in New Jersey, August 7, 2019EF0 · 37 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850916, 850918, 850911, 850913, 850914, 850915.